Clinical StudiesSevere Acute Kidney Injury Due to Nivolumab/Ipilimumab-induced Granulomatosis and Fibrinoid Vascular NecrosisPerson, Fermin*; Chahoud-Schriefer, Tuhama†; Fehrle, Wilfrid‡; Janneck, Matthias†; Huber, Tobias B.†; Wiech, Thorsten‡Author Information *Institute of Pathology, University Hospital Basel, Basel, Switzerland ‡Institute of Pathology and Nephropathology Section, University Hospital Hamburg Eppendorf †III Department of Medicine, University Medical Center Hamburg-Eppendorf, Hamburg, Germany F.P. and T.C.-S. contributed equally. F.P., T.C.-S., and T.W.: research design. T.C.-S., T.H., and M.J.: provision of clinical data. F.P. and T.W.: performance of histopathologic work-up. F.P., T.C.-S., W.F., and T.H.: writing of the manuscript. The study was conducted in accordance with the Declaration of Helsinki and the German legislation for the use of archived tissue specimens and associated clinical information. The clinical data were retrieved, and the histologic samples were collected and analyzed with the endorsement of the local ethics committee of the local board of physicians at Hamburg and Hannover (Ethics commission Hamburg, PV4806). Reprints: Thorsten Wiech, Institut für Pathologie, Universitätsklinikum Hamburg Eppendorf, Martinistrasse 52, Hamburg 20246, Germany (e-mail: firstname.lastname@example.org). Received February 15, 2019 Accepted July 30, 2019 Online date: September 24, 2019 Journal of Immunotherapy: January 2020 - Volume 43 - Issue 1 - p 29-31 doi: 10.1097/CJI.0000000000000296 Buy Metrics Abstract Immune-checkpoint inhibitors have revolutionized the treatment of cancers in recent years. Four drugs have obtained FDA approval in a variety of cancer types. Immune-related adverse events are common and occur in up to 60% of treated patients. Common manifestations of immune-related adverse events include rash, colitis, hepatitis, and hypophysitis. Most cases are mild to moderate in grade; however, severe manifestations with lethal outcomes have been described. Acute kidney injury is reported as a rare complication. In this case report, we present a patient with metastatic melanoma undergoing combined immune-checkpoint inhibitor therapy and displaying multiple immune-related adverse events. Despite receiving systemic steroid therapy for extrarenal immune-related adverse events, the patient developed acute progressive kidney injury requiring renal replacement therapy. Findings on renal biopsy included granulomatous interstitial nephritis, vasculitis, and thrombotic microangiopathy–like lesions. This case indicates that, although severe acute kidney injury is a rare complication of immune-checkpoint inhibitors, fulminant cases do occur and can be resistant to therapeutic intervention. Copyright © 2020 Wolters Kluwer Health, Inc. All rights reserved.